Ohio, 2022

Damaging Wind in Ohio, June 16, 2022

June 16, 2022 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed through the afternoon and evening hours in a warm and unstable airmass that was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed through the afternoon and evening hours in a warm and unstable airmass that was in place across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 6:33 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 16, 6:33 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
733 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Hot and humid conditions will fuel scattered thunderstorms into
this evening ahead of a cold front. A few thunderstorms will be
possible again Friday, along and south of the Ohio River before
drier weather settles in by Friday afternoon. Cooler and drier
conditions will dominate as high pressure of Canadian origin
builds across the Great Lakes this weekend. Warmer and more
humid air will return to the Ohio Valley for the start of next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Hot and humid airmass continues across the Ohio Valley today.
The combination of the heat and humidity will result in excessive
heat which will continue into this evening. Maximum heat index
values will approach 105 degrees today. This is the 4th day of
excessive heat with more seasonable temperatures tomorrow before
cooler readings arrive for Saturday.

Mid level ridge which has been entrenched over the region for
several days will begin to flatten as a shortwave translates
east through the Great Lakes region today.

Very moist low levels in advance of a surface cold front pushing
into northwest Ohio supporting high to extreme instability this
afternoon with SBCAPE values on the order of 4000-5000 J/KG.

Deep layer shear in the 0-6km layer looks to be 25-30kts which
will support some organization of convection, mainly over
eastern and northern parts of ILN/s FA. Max delta theta-e values
of 35-40 DEG and DCAPE values of 1200-1500 J/KG indicative of an
environment favorable for strong to damaging winds.

With limited forcing - convection will quickly end with loss of
heating this evening. Although surface front pushes to near Ohio
River, drier air will lag. Expect lows generally in the lower
70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Mid level trof to settle into the eastern Great Lakes and New England.
Embedded shortwave may lead to scattered showers/thunderstorms
along and south of the Ohio River Friday. Northwest flow aloft
with large high pressure of Canadian origin will beginning
nosing into the area Friday afternoon. Drier air will begin to
advect into the region with dewpoints dropping into the 50s
across all but the far south by late day. Temperatures look to
be closer to normal with highs on Friday in the mid and upper
80s.

Cooler and drier air to continue to advect into the region
Friday night under the influence of the large high pressure
system. Expect lows to range from the mid 50s north to the lower
60s south of the Ohio River.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A dry forecast is in store for the Ohio Valley with no significant
indications of rain until Wednesday into Thursday when a front is
expected to cross the region.

Temperatures will start on the cool side this weekend - a much welcome
respite for many of us. Starting in the mid 70s for highs Saturday, a
slight bump in temperatures will continue through the remainder of the
forecast. Sunday will top out in the upper 70s to around 80, and a bit
more of a jump for the work week will be found. Monday will reach the
mid to upper 80s, and mid to upper 90s are a real possibility for
Tuesday and Wednesday. If these higher temperatures pan out, the area
will still be relatively dry and heat index values are not currently
expected to be a factor for these days. Models still have a wide
variation in possible temperatures for these days, and the warmest
forecast coming from the European model has a very large spread with
the deterministic run close to or at the 90th percentile, telling me
that the warm forecast temps are at an extreme on the warm end and the
forecast should be tempered to be cooler.

Much like daytime temperatures, overnight lows will start at a cool 50
degrees Sat night, reach the upper 50s Sun night, 60s Mon night, and
low 70s Tues night, moderating to a cooler trend after the front passes
on Wednesday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Fading convection may affect CMH and LCK very early in the
forecast. Otherwise, look for VFR and decreasing cloud cover as
high pressure moves in behind a cold front. Drier air on Friday
working in on a gusty northwest flow will reinforce the lack of
lowered ceilings and visibilities. SKC and subsiding winds are
forecast for CVG near the end of their 30 hour TAF.

OUTLOOK...No hazardous weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Franks
AVIATION...Coniglio
Hazardous weather outlook, Jun 16, 7:01 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
801 PM EDT Thu Jun 16 2022

OHZ054>056-063>065-073-074-082-180015-
Madison-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Ross-
Hocking-Pike-
801 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are possible into this evening. A few strong
to severe storms cannot be ruled out, with damaging wind being the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>053-060>062-070>072-077>081-088-180015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Preble-
Montgomery-Greene-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-Adams-Scioto-
801 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 2:38 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
338 PM EDT Thu Jun 16 2022

OHZ046-056-162015-
Licking OH-Delaware OH-
338 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
DELAWARE AND NORTHWESTERN LICKING COUNTIES THROUGH 415 PM EDT...

At 338 PM EDT, a strong thunderstorm was located near Sunbury, moving
east at 35 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Sunbury, Galena, Hartford, Kilbourne and Olive Green.

This includes I-71 in Ohio between mile markers 131 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4018 8286 4034 8298 4037 8293 4036 8292
      4035 8275 4028 8275 4027 8259
TIME...MOT...LOC 1938Z 265DEG 30KT 4030 8283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
Special weather statement, Jun 16, 2:46 PM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
346 PM EDT Thu Jun 16 2022

OHZ056-162030-
Licking OH-
346 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN LICKING
COUNTY THROUGH 430 PM EDT...

At 346 PM EDT, a strong thunderstorm was located over Centerburg,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.

Locations impacted include...
Utica, Hartford, St. Louisville, Purity, US Route 62 at State Route
661 and Fallsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4013 8219 4023 8276 4027 8266 4027 8248
      4025 8248 4024 8219
TIME...MOT...LOC 1946Z 273DEG 36KT 4027 8267

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Binau
Special weather statement, Jun 16, 4:42 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
542 PM EDT Thu Jun 16 2022

OHZ056-162215-
Licking OH-
542 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN LICKING
COUNTY THROUGH 615 PM EDT...

At 542 PM EDT, a strong thunderstorm was located over Hebron, moving
east at 40 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Newark, Heath, Granville, Buckeye Lake, Hebron, Hanover, Harbor
Hills, Granville South, Marne, Thornport, Gratiot, Toboso,
Brownsville, Interstate 70 at State Route 37 and Interstate 70 at
State Route 13.

This includes I-70 in Ohio between mile markers 124 and 142, and near
mile marker 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
      3992 8242 3993 8243 3993 8258 4011 8255
      4010 8219
TIME...MOT...LOC 2142Z 277DEG 37KT 3999 8248

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Binau
Special weather statement, Jun 16, 6:54 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
754 PM EDT Thu Jun 16 2022

OHZ065-170030-
Fairfield OH-
754 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FAIRFIELD
COUNTY THROUGH 830 PM EDT...

At 753 PM EDT, a strong thunderstorm was located over Pleasantville,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Lancaster, Baltimore, Bremen, Millersport, Pleasantville, Fairfield
Beach, Thurston, Rushville, West Rushville and Dumontville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3966 8237 3965 8239 3984 8275 3993 8253
      3991 8247 3984 8247 3983 8240 3975 8240
      3974 8237
TIME...MOT...LOC 2353Z 286DEG 36KT 3982 8252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Binau

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 16, 7:01 PM EST to 7:03 PM EST
Where
Fairfield County, 0.87 mi NE of Thurston
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
39.840, -82.540

A few trees were downed near Thurston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024528.